EconPapers    
Economics at your fingertips  
 

A Weighted Likelihood Approach to Problems in Survival Data

Adhidev Biswas, Suman Majumder, Pratim Guha Niyogi and Ayanendranath Basu ()
Additional contact information
Adhidev Biswas: Indian Statistical Institute
Suman Majumder: North Carolina State University
Pratim Guha Niyogi: Michigan State University
Ayanendranath Basu: Indian Statistical Institute

Sankhya B: The Indian Journal of Statistics, 2021, vol. 83, issue 2, No 7, 466-492

Abstract: Abstract This work is motivated by the need to perform the appropriate “robust” analysis on right-censored survival data. As in other domains of application, modelling and analysis of data generated by medical and biological studies are often unstable due to the presence of outliers and model misspecification. Use of robust techniques is helpful in this respect, and has often been the default in such situations. However, a large contaminating set of observations can often mean that the group is generated systematically by a model which is different from the one to which the majority of the data are attributed, rather than being stray outliers. The method of weighted likelihood estimating equations might provide a solution to this problem, where the different roots obtained can indicate the presence of distinct parametric clusters, rather than providing a single robust fit which ignores the observations incompatible with the major fitted component. Efron’s (J. Am. Stat. Assoc. 83, 402, 414–425, 1988) head-and-neck cancer data provide an ideal scenario for the application of such a method. A recently developed variant of the weighted likelihood method provides a nice illustration of the presence of different clusters in Efron’s data, and highlights the benefits of the weighted likelihood method in relation to classical robust techniques.

Keywords: Censored survival data; Kaplan-Meier estimator; Root selection; Weibull distribution; Weighted likelihood estimation; Primary 62F35; Secondary 62N02 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s13571-019-00214-w Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:sankhb:v:83:y:2021:i:2:d:10.1007_s13571-019-00214-w

Ordering information: This journal article can be ordered from
http://www.springer.com/statistics/journal/13571

DOI: 10.1007/s13571-019-00214-w

Access Statistics for this article

Sankhya B: The Indian Journal of Statistics is currently edited by Dipak Dey

More articles in Sankhya B: The Indian Journal of Statistics from Springer, Indian Statistical Institute
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-05-12
Handle: RePEc:spr:sankhb:v:83:y:2021:i:2:d:10.1007_s13571-019-00214-w